Hail, Gove
- When
- August 20, 5:03 PM CST
- Where
- Gove County, 4.45 mi NNE of Gove
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.010, -100.450
Thunderstorms produce isolated hail up to golf ball size and flash flooding in northwest Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms produce isolated hail up to golf ball size and flash flooding in northwest Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 20, 2:27 PM CST, 2 hours 36 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 227 PM MDT Tue Aug 20 2019 .SHORT TERM...(This evening through Wednesday) Issued at 226 PM MDT Tue Aug 20 2019 Upper ridge will be centered over the southern plains with a weak shortwave trough currently emerging out of Wyoming and topping the ridge axis. At the surface, radar shows a surface cold front evident on radar has settled near the Kansas-Nebraska border region with a wind shift to the east behind it. For the rest of this afternoon and tonight, two areas of concern for convection. The first is over the south central to south eastern areas, where latest HRRR continues to show a cluster developing and moving eastward through this evening. These storms will be south of the front in a low shear/moderate instability environment, with the main hazards gusty winds and perhaps marginally severe hail. Later tonight, another thunderstorm complex will move out of northeast Colorado into western Nebraska. These will be north of the front in a high shear/very unstable environment. Expecting a MCS to move across western/central Nebraska through the night, mainly impacting areas to the north, but cannot discount development southward along mesoscale/outflow boundaries through the night. The main hazard with these storms will be strong/damaging winds. Low temperatures will be near normal, mainly in the 60s. Some storms may linger into Wednesday morning as outflow associated with the MCS moving through eastern Nebraska may continue to have mesoscale influences. Areas of fog may also develop in the post frontal upslope flow in the morning. Expecting a lull in activity around midday then new development in the afternoon, mainly in southeastern areas. In fact, HREF members suggest little convection through Wednesday afternoon, holding off until the next weak shortwave comes out of Colorado Wednesday night. Best chances will be in southern/central part of the area south of Interstate 70. Primary hazard will be wind, with only a marginal risk for hail due to nocturnal timing. Heavy rain threat may stay south, but do see some HREF members hitting parts of Cheyenne County, Colorado, during the evening with heavy rain, so cannot totally discount it there. High temperatures on Wednesday will be cooler behind the front and with the morning clouds/fog, ranging from upper 70s/lower 80s in southwest Nebraska to the lower 90s in west central Kansas. .LONG TERM...(Thursday through Tuesday) Issued at 224 PM MDT Tue Aug 20 2019 The extended forecast is a bit messy with daily chances for showers and thunderstorms. Thursday morning, lingering showers will be possible in the western part of the forecast area, mainly along and west of the Kansas-Colorado border. A weak upper level ridge will be in place over the western part of the Dakotas. On the underside of the ridge, an upper level shortwave trough will move through the Tri-State area during the day. Showers and thunderstorms will be possible Thursday afternoon and evening. Storms will fire off along a frontal boundary in northeastern Colorado, moving west into the Tri-State area. Friday into the weekend, a series of upper level shortwave troughs will move through the Central Plains. Showers and thunderstorms, while not widespread in coverage in the forecast area, will be possible through Saturday. Monday, a broadening upper level trough will extend from British Columbia, Canada to Minnesota and south into the Dakotas. The Tri- State area will be under northwest flow aloft as a shortwave trough moves through the larger scale upper trough. Meanwhile, a lee cyclone will develop Sunday night and progress eastward on Monday. Cannot entirely rule out a chance of precipitation early Monday morning, but am thinking we will remain dry through much of the day. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1123 AM MDT Tue Aug 20 2019 Scattered thunderstorms expected to develop this afternoon along a cold front which is slowly sagging into the area from Nebraska. Best chances will be near KGLD at around 00Z, with brief gusty winds possible. Tonight, storms will move out of northeast Colorado into western Nebraska, with a chance for showers and maybe a thunderstorm at KMCK overnight, but confidence is low. In addition, areas of fog will develop behind the front in the easterly upslope regime, with reductions in visibility/ceilings possible. Fog/low clouds will improve by mid Wednesday afternoon. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...AW AVIATION...024
Hazardous Weather Outlook National Weather Service Goodland KS 253 PM MDT Tue Aug 20 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-212100- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 253 PM MDT Tue Aug 20 2019 /353 PM CDT Tue Aug 20 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a marginal risk for a severe storm or two this afternoon and evening for areas along and south of Interstate 70 in northeast Colorado and northwest Kansas. Strong winds and hail up to quarter size will be possible with stronger storms. Overnight, there is a slight risk for severe storms in southwest Nebraska and adjacent areas of northeast Colorado and northwest Kansas. Damaging wind gusts will be the primary hazard. Areas of fog will develop late tonight through early Wednesday morning, mainly north of Interstate 70 including southwest Nebraska. Visibility may be reduced to less than a mile at times. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... There is a marginal risk for severe thunderstorms Wednesday afternoon and evening across the entire area. The best chances will be along and south of Interstate 70 Wednesday night. Strong winds and hail up to quarter size may accompany stronger storms. Locally heavy rainfall will also be possible, mainly in northeast Colorado. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
The Goodland radar (KGLD), 115 km away, was scanning. The volume nearest the first event began at 23:02 UTC.
3 hail, 1 flash flood. Local standard time, as filed.
Roads and adjacent fields were described as beginning to flood in an area generally between Quinter and southeast of Grainfield due to heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853329, 853330, 853331, 853328.